Friday, September 3, 1999 Published at 17:21 GMT 18:21 UK
31 Viagra users die
Viagra is not recommended for those taking heart drugs
Thirty-one people have died after taking Viagra in the first year of the anti-impotence drug being available in the UK, doctors have reported.
Some heart drugs are known to interact with Viagra with potentially fatal results, but patients on these treatments should not get the drug.
In total, 25 deaths were associated with heart trouble, two were suicides, three suffered brain haemorrhages and one died following complications during an operation.
The Medicines Control Agency (MCA) confirmed the deaths based on figures it receives from doctors.
Viagra's side effects are well documented and were known of before the drug was launched.
It carries a warning that it should not be used in conjunction with nitrate drugs - used for heart conditions - as combining the drugs could lower blood pressure to dangerous levels.
The drug can also affect an enzyme in the retina, causing a temporary blue visual tinge, and has been associated with headaches and stuffy noses.
Overall, the agency received 213 reports of adverse effects associated with the drug during its first 12 months in the UK.
A spokeswoman stressed that Viagra was not necessarily the cause of the deaths.
"The number of fatalities reported are not unexpected in the patient population, as many patients with erectile dysfunction are likely to have underlying disorders which may pre-dispose them to cardiovascular events," she said.
"It is not certain if these fatalities are due to the drug, a pre-existing medical condition or another cause."
On the whole, she said, Viagra was an effective drug with little risk when used properly.
"The benefits need to be weighed against the risks for each patient," she said.
"There is no reason to withdraw this drug from the UK market."
Andy Burrowes, marketing manager for Pfizer - the company that makes the drug - said there was no cause for alarm.
Doctors were required to report all adverse effects suffered by patients on a new drug, he said, even if they had nothing to do with the drug.
The death rate among men taking Viagra would be identical to any other group of men with the kind of underlying problems that can cause impotence, he said.
"These kind of reports don't say cause and effect - they are exactly what you would expect to see in this sort of population," he said.
"The fact that they are taking Viagra at the time is just one of those things."
Innappropriate use 'the only danger'
The only possible danger was to those who used the drug inappropriately - perhaps after getting it over the Internet - he said, and advised people with impotence to get proper medical advice.
"If you think you've got this problem, go to the doctor first, because you may not realise you are on nitrate and you might have a reaction if you take Viagra," he said.
"And second, in nine out of 10 cases impotence is caused by something else such as diabetes or kidney disease and you need to go to your GP to have that diagnosed and managed first and foremost."